From Newtown, Pennsylvania, USA:
I use your web site regularly and have searched through it as well as read The Diabetic Athlete and I am a member of the Diabetes Exercise and Sports Association (DESA). However, I am frustrated with my 13 year old daughter's situation with regard to high blood sugars after swimming. She is a competitive swimmer, swimming two and a half to three hours per day, six days per week. She disconnects her pump prior to her workouts, but has low blood sugars midway (one and a half hours) through swimming, as low as 29 mg/dl [1.6 mmol/L]. She treats the low sugar and also boluses three to four units of Humalog to try to address the extremely high sugars after swimming two and a half to three hours. Her sugars after swimming can be 350 to 400 mg/dl [19.4 to 22.2 mmol/L] with small ketones, even after giving a three to four unit bolus halfway through. Her workouts are intense, with a lot of sprinting sessions, but I can't imagine her bolusing much more than that halfway through her workout. Can low sugars cause the liver glycogen reaction to raise her sugars as high as they are going? I've never read of such a sharp rise in any literature. Do you think the solution is as simple as eliminating the lows midway through? This is something on which we have been diligently working. She goes into the pool above 100 mg/dl [5.6 mmol/L], with a 30 gram snack and no bolus. She disconnects her pump for the entire workout, but boluses halfway through.
What a tough situation. Your daughter is getting hit from both sides: low blood sugars during and high afterwards. It is possible to have a rebound affect where coming off a low blood sugar can cause the liver to react by producing more glucose. As you probably are aware, intense exercise can cause stress hormones, such as cortisol, adrenaline, epinephrine, and norepinephrine to be released which in turn tells the liver to release glucose. I have heard Gary Hall Jr. tell an audience he often steps up to the blocks at 170 mg/dl [9.4 mmol/L], sprints from one end of the pool to the other and then his blood sugar and is above 300 mg/dl [16.7 mmol/L]. When you perform anaerobic exercises (without oxygen), this can be a tough situation to deal with each practice/game.
My recommendation is to work on correcting the low blood sugars first. As always, when changing her insulin make sure you check with your healthcare team. This can be done by lowering her basal rate a couple hours before an event or practice. As a starting point a 50 percent reduction is recommended. You will need to play with the duration since she is going high afterwards. Make sure she does not have a "favorite" spot to place her infusion set. This can cause hypertrophy, a fatty build up, under the skin which can interfere with insulin absorption.
As for the high blood sugars afterwards, and with clinician's okay, I would do a correction bolus and make sure she checks within 20 to 30 minutes afterwards to see if she is coming down. Remember, the guidelines are to not have her pump off for more than an hour. She can reconnect to make an adjustment then take it off again. When she gets into normal range, I would snack to replace the glucose stores (glycogen) she lost during exercise. Because of the nature of the sport, she may always get some high numbers, but I believe it is important to act on them but doing so cautiously.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.